Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 228, NWS Denver/Boulder, CO

August 2, 2016Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2016, 4:16 PM MDT for Weld County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2016, 4:16 PM MDT (22:16 UTC)
Expired
Aug 2, 2016, 5:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
50.0 mph

County Weld County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:32 PM MDTHAIL 16 Sse Greeley, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2473 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS55 KBOU 022216
SVRBOU
COC123-022300-
/O.NEW.KBOU.SV.W.0228.160802T2216Z-160802T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 500 PM MDT

* AT 414 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  GILCREST...OR 7 MILES SOUTH OF GREELEY...AND IS NEARLY STATIONARY.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEASTERN GREELEY...EVANS...LA SALLE...KERSEY AND GILCREST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY PRODUCE A BRIEF FUNNEL CLOUD OR TORNADO IN ADDITION
TO THE HEAVY RAIN AND HAIL. 

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4021 10470 4031 10484 4047 10464 4035 10449
TIME...MOT...LOC 2214Z 173DEG 1KT 4031 10474 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
 
$$

DANKERS
2 follow-up statements
162 
WWUS55 KBOU 022242
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT TUE AUG 2 2016

COC123-022300-
/O.CON.KBOU.SV.W.0228.000000T0000Z-160802T2300Z/
WELD CO-
442 PM MDT TUE AUG 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN WELD COUNTY...

AT 440 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LA SALLE...OR
8 MILES SOUTHEAST OF GREELEY...MOVING EAST AT 5 MPH. THIS STORM HAS
PRODUCED QUARTER-SIZED HAIL IN LASALLE ALONG WITH VERY HEAVY
RAINFALL.  LOCALIZED STREET FLOODING IS OCCURRING.  THE STORM WILL
CONTINUE PRODUCING HEAVY RAINFALL THROUGH 5 PM MDT. 

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN GREELEY...EVANS...LA SALLE...KERSEY AND GILCREST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4021 10470 4031 10484 4047 10464 4035 10449
TIME...MOT...LOC 2240Z 255DEG 4KT 4032 10467 

HAIL...1.50IN
WIND...<50MPH
 
$$

DANKERS
181 
WWUS55 KBOU 022257
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
457 PM MDT TUE AUG 2 2016

COC123-022305-
/O.EXP.KBOU.SV.W.0228.000000T0000Z-160802T2300Z/
WELD CO-
457 PM MDT TUE AUG 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELD COUNTY WILL
EXPIRE AT 500 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER...HEAVY
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.  LOCALIZED STREET
FLOODING WILL CONTINUE THROUGH 6 PM...ESPECIALLY IN THE TOWNS OF
LASALLE AND EVANS. 

LAT...LON 4021 10470 4031 10484 4047 10464 4035 10449
TIME...MOT...LOC 2253Z 173DEG 1KT 4032 10467 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:56 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 2, 2:56 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
256 PM MDT TUE AUG 2 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 256 PM MDT Tue Aug 2 2016

Subtropical moisture continues to ride into the state over an
upper ridge stretched across New Mexico, Texas and Oklahoma. Light
winds aloft have allowed for this afternoon's convection to have
little movement, especially over the central part of the state.
Southeasterly surface winds have increased in height and reached
over the divide, increasing dewpoints. Readings between 40s and
60s exist over the eastern plains while dewpoints are in the 20s
and 30s west of the divide. Storms will have the potential of
localized heavy rain east of the divide the rest of the afternoon
and into the evening. The HRRR model has continued its modeled
area of storms along the northern state border this afternoon and
evening while it has backed off on activity further south over the
metro areas and Palmer Divide. With a few more recent models
showing the activity towards the northern border, have increased
the chances for storms this evening that way. There should still
be a cap over the northeastern corner of the state, but if a
strong enough storm breaks the cap, there is a small chance the
storm could produce severe strength outslow winds or hail.

Storms will diminish overnight with some cloud cover remaining as
the subtropical moisture continues to pump over the state.
Overnight lows will remain slightly warmer than normal for this
time of year. Warmer temperatures are expected tomorrow as a
surface low deepens over Wyoming ahead of a shortwave moving over
the Northern Rockies. South-southeasterly low level flow will dry
out the airmass slightly over the plains while an increase in
moisture is expected over the mountains. Look for scattered
thunderstorms in the mountains tomorrow afternoon with a delay in
seeing any storms over the plains until the evening likely.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 256 PM MDT Tue Aug 2 2016

Still expecting a change in the weather pattern in the Thursday
and Friday time frame with cooler temperatures and higher chances
of showers. An upper level disturbance tracking across the
Northern high plains will send an associated cold front across
Eastern Colorado Thursday morning. Initially the airmass will be
more stable behind the front along with cooler low levels. This
will keep the chance of showers very low on the plains at least
through Thursday afternoon. An upper level disturbance will then
move across the region from the Southwest with some weak to
moderate QG lift. Moisture levels will also be increasing with PW
values from around an inch over the Front range to about 1.50
inches over the NE plains. Coupled with upslope low level flow
this will all lead to better chance of showers. Main impacts will
be heavy rain with the showers along with slow storm motions of
5-10kt. Severe threat looks low as surface based CAPES are low and
generally under 500j/kg.

There will be a slow warming trend on the weekend through early
next week. Some drying in the mountains but still expect chance of
showers continuing on the plains with moist Southeast low level
flow remains in place. The plains will see some drying on Monday
and Tuesdays with drier Southwest to Westerly flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 256 PM MDT Tue Aug 2 2016

VFR through Wednesday. Isolated late afternoon/evening storms
still remain possible though probably little or no impact to the
Denver terminals. A slight chance of variable wind gusts to 30
knots mainly between 21z-03z. Southeast winds this afternoon up
to 12 knots, will turn back to drainage overnight, then lighter
southeast winds expected Wednesday.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...Kriederman
Hazardous weather outlook, Aug 2, 10:53 AM MDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1053 AM MDT TUE AUG 2 2016

COZ030>051-031700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1053 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS OF CENTRAL COLORADO THIS AFTERNOON WITH LOCALIZED HEAVY
RAIN POSSIBLE. IN THE NORTHERN MOUNTAINS AND ACROSS MOST OF THE
PLAINS...IT WILL BE DRIER AND ONLY ISOLATED STORMS ARE EXPECTED
WITH LIGHT RAINFALL AND GUSTY WINDS. THERE MAY BE ONE OR TWO
STRONGER STORMS NEAR THE EASTERN COLORADO BORDER WITH STRONG
OUTFLOW WINDS AND LIGHTNING BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS WEDNESDAY WITH A SLIGHT CHANCE ON THE PLAINS. A COLD
FRONT WILL MOVE ACROSS THE PLAINS ON THURSDAY WHICH WILL USHER IN
COOLER TEMPERATURES AND INCREASED CHANCES FOR RAIN BY THURSDAY
EVENING AND CONTINUE FRIDAY. TEMPERATURES WILL GRADUALLY WARM
WITH A SLIGHT DRYING TREND FOR THE WEEKEND THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:16 PM MDTSevere Thunderstorm WarningBOUWeld44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.